Alert archive / New York / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 46, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 2, 2014, 12:30 PM EDT for Delaware County, Sullivan County, New York; Wayne County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2014, 12:30 PM EDT (16:30 UTC)
- Expired
- Jul 2, 2014, 1:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Delaware County, NY, Sullivan County, NY, Wayne County, PA
The radar
The Binghamton radar (KBGM), 89 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 11:14 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:48 AM EDT, 42 minutes earlier.
Area forecast discussion, Jul 2, 11:48 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1148 AM EDT WED JUL 2 2014 .SYNOPSIS... THE UNSTABLE MOIST ATMOSPHERE...AND AN APPROACHING FRONT...WILL CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION TODAY THROUGH THURSDAY. SOME STORMS TODAY MAY CONTAIN STRONG GUSTY WINDS AND LARGE HAIL. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BOTH DAYS. DRY AND COOLER CANADIAN HIGH PRESSURE WILL THEN BUILD IN FOR THE LONG HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION HAS BEGUN AS ATMOSPHERE DESTABILIZES WITH MLCAPES INCREASING TO 2000-3000 J/KG OVER NEPA AND THE SOUTHERN TIER OF NY. WEAK DEWPOINT DISCONTINUITY AND WIND SHIFT CONVERGENT ZONE BISECTS THE FORECAST AREA THIS MORNING...AND MIDLVL FORCING BENEATH A RIGHT ENTRANCE REGION OF 300 MB JET STREAK IS THE SYNOPTIC SET UP FOR SEVERE WEATHER. AS A RESULT...SEVERE STORM WATCH 384 HAS BEEN ISSUED UNTIL 7 PM. THE SYNOPTIC FEATURES ARE FORECAST TO DRIFT SLOWLY EASTWARD LATER TODAY WITH UPR LVL JET LIFTING SLIGHTLY NORTHWARD TONIGHT. DIURNAL DESTABILIZATION SHOULD TAKE THE BULK OF THE ACTIVITY OUT OF THE FORECAST FOR THE OVERNIGHT HOURS...BUT THERE ARE STILL SOME HINTS OF VERY WEAK MIDLVL FEATURES SLIDING THROUGH THE BROAD SOUTHWEST FLOW THAT COULD TRIGGER ADDITIONAL PATCHES OF SHOWERS AND STORMS DURING THE OVERNIGHT...SO WILL LEAVE SOME LOW CHANCE POPS FOR THAT. WARM AND MUGGY CONDITIONS WILL PREVAIL THE REST OF THE DAY...TEMPERED TEMPORARILY BY PASSING STORMS. MUGGY AGAIN TONIGHT WITH 60S TO NEAR 70 FOR OVERNIGHT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... 345 AM UPDATE... MAIN CONCERN IS HEAVY RAINFALL POTENTIAL DUE TO STALLING FRONT...AND INDIRECT TROPICAL MOISTURE FEED FROM TROPICAL SYSTEM THAT WILL INTERACT WITH THE FRONT. SECONDARY LINGERING CONCERN FOR STRONG THUNDERSTORMS WITH GUSTY WINDS...MAINLY SOUTHEASTERN PART OF OUR AREA. MODEL CONSENSUS CONTINUES TO HANG UP PROGRESS OF THE FRONT...AS IT AWAITS PASSAGE OF A SHARPER SOUTHERN STREAM WAVE THAT WILL MERGE WITH GENERAL BROAD UPPER TROUGH. IN FACT...BALANCE OF MODELS ONLY GET THE SURFACE FRONT MIDWAY THROUGH THE AREA NOW ON THURSDAY. NOT ONLY DOES THIS PERHAPS ALLOW FOR LINGERING GUSTY THUNDERSTORM THREAT FOR SOUTHEAST PARTS OF OUR AREA /I.E. AHEAD OF THE SURFACE FRONT AND WITH CONTINUED DECENT SHEAR/...BUT ALSO A HEAVY RAINFALL THREAT IN THE GENERAL VICINITY OF THE FRONTAL ZONE. RIGHT ENTRANCE REGION OF STRONG SSW JET WILL RESIDE SQUARELY ACROSS OUR AREA...MEANWHILE INDIRECT FEED OF TROPICAL MOISTURE WILL EXTEND WELL INLAND OF WHAT IS NOW TROPICAL STORM ARTHUR. THIS SET UP APPEARS SIMILAR TO WHAT IS CALLED PREDECESSOR RAINFALL EVENTS /ALSO CALLED PRE...WHICH ARE LINKED TO PAST FLASH FLOODING EVENTS/...WITH JUXTAPOSITION OF TROPICAL SYSTEM ADVANCING UP CAROLINA COAST...TO ENTRANCE REGION OF SOUTHWESTERLY JET TO THE NORTH. COMPARED TO PRIOR GUIDANCE...THE SLIGHTLY FURTHER WESTWARD POSITIONING OF THESE INGREDIENTS HEIGHTENS CONCERNS FOR HEAVY RAINFALL AND FLASH FLOOD POTENTIAL FOR NEPA INTO A GOOD CHUNK OF CENTRAL NY...ESPECIALLY POCONOS- CATSKILLS /BUT NOT LIMITED ONLY TO THERE...GIVEN CONTINUED SHIFTING OF JET AND FRONT PLACEMENTS/. PRECIPITABLE WATER VALUES WILL BE NEAR OR EVEN SLIGHTLY ABOVE AN INCH-AND- THREE- QUARTERS...AND SOUNDINGS EXHIBIT AN INCREASINGLY MOIST- ADIABATIC LOOK WHICH WILL PROMOTE EFFICIENT RAIN PROCESSES. WHILE I DO NOT YET HAVE THE CONFIDENCE ON A SPECIFIC GEOGRAPHICAL AREA FOR A FLASH FLOOD WATCH...I COULD SEE ONE BEING ISSUED FOR THE MOST VULNERABLE LOCATIONS AS WE GET CLOSER TO THE EVENT. OF COURSE...RAINFALL THAT FIRST OCCURS TODAY/TONIGHT...WILL BE A PART OF THE DECISION OF WHICH AREAS WILL BE MOST SENSITIVE TO ADDITIONAL RAINS THURSDAY. RAIN AND THUNDER WILL GRADUALLY SHIFT EAST THURSDAY NIGHT/EARLY FRIDAY...YIELDING TO LARGE AND DRY HIGH PRESSURE THAT WILL START BUILDING IN FROM THE MIDWEST. FRIDAY LOOKS COOLER AND MAINLY DRY AS CLOUDS GIVE WAY TO SUN...AND DRY NORTHWEST WINDS PICK UP TO CAUSE DEWPOINTS TO FALL THROUGH THE 50S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... 2 AM WED UPDATE... AGAIN LITTLE CHANGE AND FOLLOWED WPC GUIDANCE. HIGH PRESSURE WILL KEEP THE AREA DRY SAT TO SUN NGT THEN A CHANCE OF SHOWERS AND THUNDERSTORMS THE REST OF THE LONG TERM. BUSY ON RADAR SO MOSTLY MINOR TWEEKS TO CURRENT WPC GUIDANCE. 2 PM TUE UPDATE... LOOKING AT FRIDAY THROUGH THE REMAINDER OF THE FORECAST PERIOD... DECIDED TO FOLLOW CLOSELY TO WPC GUIDANCE AGAIN TODAY AND MADE MINOR ADJUSTMENTS TO THE PRIOR FORECAST. THE UPPER LEVEL TROUGH THAT IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY WILL BE LOCATED OVER THE MID-WEST BY THURSDAY EVENING. THE TROUGH WILL SLOWLY SHIFT EAST THROUGH SAT MORNING. THE EXPECTED COLD FRONT WILL BE EAST OF THE CWA BY 00Z FRIDAY AND NW SFC IS EXPECTED TO PREVAIL WITH COOLER AND DRIER AIR ALOFT. AS NW FLOW WILL PREVAIL THROUGH FRIDAY AFTERNOON... UPSLOPE SHOWERS MAY DEVELOP DUE TO LINGERING LOW LVL MOISTURE REMAINING OVER THE CWA. FRIDAY NIGHT THE UPPR LVL TROUGH AXIS WILL SHIFT TO THE EAST OF THE AREA AND SFC RIDGING WILL BUILD IN FROM THE WEST. THIS WILL RESULT IN THE CHANCE FOR UPSLOPE SHOWERS DIMINISHING ACROSS THE CWA. A SFC RIDGE IS EXPECTED TO REMAIN OVER THE CWA WITH QUIET WEATHER THROUGH THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES WILL BE ON THE WARMING TREND HEADING TOWARDS THE WEEKEND WITH TEMPERATURES RISING INTO THE LOW TO MID 80S BY SUNDAY. LOW TEMPERATURES ARE EXPECTED TO BE IN THE UPPR 40S TO MID 50S THROUGH THE PERIOD. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... 7 AM UPDATE... ANOTHER ROUND OF THUNDERSTORMS WILL FORM MIDDAY AND MOVE THROUGH CENT NY 17 TO 21Z AND AVP BY 24Z. THUNDERSTORMS COULD HAVE MVFR CIGS AND VSBYS AND MAYBE IFR VSBYS. THIS EVENING MOSTLY VFR AGAIN. LATE TONIGHT FOG SHOULD FORM AGAIN. SHOULD BE MORE WIDESPREAD AND LOWER THAN THIS MORNING DUE TO THE EXPECTED RAIN. ALL BUT SYR SHOULD HAVE MVFR VSBYS. ELM MAY DROP TO IFR LATE. WINDS S TO SW AT 5 KTS EARLY BUT EAST AT RME AND LVAR ELM/AVP. DURING THE DAY S TO SW AT 5 TO 10 KTS. TONIGHT LIGHT AND VARIABLE TO CALM ALL SITES. OUTLOOK... THU...RESTRICTIONS FROM RA/TSRA AS MOIST COLD FRONT MOVES THROUGH THE REGION. THU NGT THROUGH SUN...VFR EXCEPT POSSIBLE LATE NIGHT VALLEY FOG KELM EACH DAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...JAB SHORT TERM...MDP LONG TERM...KAH/TAC AVIATION...TAC
Hazardous weather outlook, Jul 2, 4:22 AM EDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 422 AM EDT WED JUL 2 2014 NYZ009-015>018-022>025-036-037-044-055-PAZ038-030830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA- BRADFORD- 422 AM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOME THUNDERSTORMS MAY LINGER INTO THURSDAY...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-030830- CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 422 AM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STALLED FRONT...AND AN INDIRECT TROPICAL MOISTURE FEED FROM WHAT IS NOW TROPICAL STORM ARTHUR...WILL CAUSE THUNDERSTORMS WITH HEAVY RAINFALL THURSDAY. THERE IS SOME POTENTIAL FOR FLASH FLOODING DEPENDING ON HOW THINGS EVOLVE. A FLASH FLOOD WATCH MAY BE ISSUED FOR THE MOST VULNERABLE LOCATIONS IF CONFIDENCE IN THIS THREAT INCREASES. ALSO...SOME STORMS THURSDAY MAY STILL CONTAIN STRONG GUSTY WINDS. NO HAZARDOUS WEATHER EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN THURSDAY.
In the hours before
Local storm report, Jul 2, 10:49 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1049 AM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND DMG NORTH TOWANDA 41.78N 76.45W
07/02/2014 BRADFORD PA 911 CALL CENTER
TREE DOWN ON VEHICLE
&&
JMLLocal storm report, Jul 2, 11:34 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL WARREN CENTER 41.93N 76.17W
07/02/2014 M1.00 INCH BRADFORD PA TRAINED SPOTTER
&&
JMLLocal storm report, Jul 2, 12:00 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1200 PM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM HAIL MONTROSE 41.83N 75.88W
07/02/2014 M0.88 INCH SUSQUEHANNA PA TRAINED SPOTTER
&&
JMLLocal storm report, Jul 2, 12:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1217 PM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL FRIENDSVILLE 41.92N 76.05W
07/02/2014 M1.75 INCH SUSQUEHANNA PA PUBLIC
&&
JMLLocal storm report, Jul 2, 12:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1229 PM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL BROOKLYN 41.75N 75.81W
07/02/2014 M2.00 INCH SUSQUEHANNA PA TRAINED SPOTTER
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:37 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 38 min |
| Jul 2, 2:31 AM EDT | Special Weather Statement | BGM | Oneida | 44 min |
| Jul 2, 10:29 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 46 min |
| Jul 2, 12:08 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 52 min |
| Jul 2, 12:42 PM EDT | Tornado Warning | BGM | Sullivan | 33 min |
| Jul 2, 1:08 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 67 min |
| Jul 2, 1:19 PM EDT | Special Weather Statement | BGM | Delaware | 56 min |
| Jul 2, 1:20 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
| Jul 2, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 50 min |
| Jul 2, 1:40 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 65 min |
| Jul 2, 1:46 PM EDT | Flash Flood Warning | BGM | Sullivan | 4 hr |
| Jul 2, 2:09 PM EDT | Flash Flood Watch | BGM | Sullivan | 5 hr |
| Jul 2, 2:32 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 58 min |
| Jul 2, 2:38 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 67 min |
| Jul 2, 7:39 PM EDT | Special Weather Statement | BGM | Oneida | 66 min |
| Jul 2, 7:45 PM EDT | Special Weather Statement | BGM | Tompkins | 45 min |
| Jul 2, 11:09 AM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 51 min |
| Jul 2, 11:32 AM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 43 min |
| Jul 2, 11:56 AM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne, Wyoming | 64 min |
| Jul 2, 1:28 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 62 min |
| Jul 2, 2:05 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming | 3 hr |
| Jul 2, 2:06 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 54 min |
| Jul 2, 2:18 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 42 min |
| Jul 2, 2:29 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 6 hr |
| Jul 2, 2:36 PM EDT | Special Weather Statement | BGM | Pike | 54 min |
| Jul 2, 3:43 PM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Jul 2, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 45 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 54 min |
Nearby
Severe Thunderstorm Warnings in New York, 2014Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.